Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 135, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2009, 5:44 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 12, 2009, 5:44 PM CDT (22:44 UTC)
- Expired
- Jun 12, 2009, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:58 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 12, 3:58 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT FRI JUN 12 2009 .DISCUSSION... TONIGHT AND SATURDAY...THE 19Z WATER VAPOR AND PROFILER DATA SHOWING SHORTWAVE TROUGH NOW MOVING ACROSS THE CWA. SFC ANALYSIS ALSO CONTINUES TO SHOW A WEAK BOUNDARY SLIPPING SOUTHEAST ACROSS THE NORTH CENTRAL COUNTIES. WITH CONVECTIVE INHIBITION DIMINISHING... SCATTERED WEAK CONVECTION HAS DEVELOPED NEAR THE FRONT...WITH STRONGER CONVECTION/HVY DOWNPOURS LIKELY OCCURRING WITH SOME OF THE CELLS ACROSS THE NORTHERN CWA. EXPECT THIS CONVECTION TO REMAIN SCATTERED TO ISOLATED AND WEAKENING INTO THE EARLY EVENING ACROSS THE NORTHEAST 1/3 OF THE CWA. WILL WORD AS SHOWERS...BUT A RUMBLE OF THUNDER IS POSSIBLE BEFORE EXITING THE AREA. OTHERWISE PARTLY TO MOSTLY CLOUDY SKIES TONIGHT AS SCT-BKN STRATOCU MOVE ACROSS MAINLY THE NORTHERN CWA...WHICH WILL LINGER BUT THIN INTO SATURDAY. AFTER LOWS TONIGHT IN THE UPPER 50S/LOWER 60S...HIGHS SATURDAY UNDER PARTLY TO MOSTLY SUNNY SKIES WILL BE SIMILAR TO TODAY IN THE UPPER 70S TO LOWER 80S AS NORTHEAST WINDS GENERALLY 5 TO 15 MPH BECOME EASTERLY IN THE AFTERNOON AS THE SFC RIDGE MOVES OFF TO THE EAST. 63 SATURDAY NIGHT THROUGH TUESDAY MORNING WILL REMAIN AN ACTIVE WEATHER PATTERN. UPPER LEVEL RIDGE AXIS EXPECTED TO AMPLIFY OVER THE PLAINS SATURDAY AFTERNOON AS H5 SHRTWV TROF MOVES THROUGH BASE OF CUTOFF LOW OVER PACIFIC NORTHWEST. RIDGE AXIS BEGINS TO SHIFT EAST SATURDAY NIGHT AS CUTOFF LOW LIFTS OUT. SLOW MOVING WARM FRONT WILL REMAIN DRAPED OVER OKLAHOMA THROUGH SUNDAY MORNING. MCS SHOULD DEVELOP EARLY SUNDAY MORNING AS H5 SHRTWV MOVES OVER THE REGION SATURDAY NIGHT ALONG WITH AMPLE ISENTROPIC LIFT OVER THE BOUNDARY AND UPPER LEVEL DIVERGENCE ASSOCIATED WITH RIGHT REAR QUADRANT OF UPPER LEVEL JET MAX OVER THE GREAT LAKES. ISENTROPIC LIFT CONTINUES WELL INTO SUNDAY ALONG WITH CHANCES FOR PRECIP THROUGHOUT THE DAY. A BREAK MAY OCCUR BY LATE SUNDAY AFTERNOON ONLY TO REFIRE AGAIN SUNDAY NIGHT INTO MONDAY MORNING AS SECOND H5 WAVE MOVES OVER THE REGION. NAM AND GFS BOTH INITIATE MCS DURING THE OVERNIGHT HOURS SUNDAY INTO MONDAY...BUT GFS MOVES MCS INTO NORTHEASTERN NEBRASKA AND NAM MOVES IT ALONG THE KS/NE BORDER. WITH THE GFS ACTING POORLY AS OF LATE...HAVE OPTED TO GO WITH THE NAM SOLUTION ATTM. HOWEVER...A BIT DOUBTFUL ON QPF AMOUNTS PORTRAYED BY THE NAM DUE TO CONVECTIVE OVERTURNING AND LITTLE INSTABILITY DURING THE DAY SUNDAY. PRECIP CHANCES CONTINUE THROUGH THE DAY MONDAY INTO EARLY TUESDAY MORNING AS WARM FRONT MOVES INTO NORTHEAST KANSAS DURING THE DAY. TUESDAY THROUGH FRIDAY...THINGS SHOULD BEGIN TO DRY OUT TUESDAY AS WEST COAST 500MB LOW DIGS DEEP AND CUTS OFF OVER THE BAJA PENINSULA. 500MB RIDGE AMPLIFIES OVER THE REGION IN RESPONSE TO THE DEEP LOW...AND SUMMER LIKE CONDITIONS RETURN AS TEMPERATURES RISE INTO THE 90S TOWARD THE END OF THE WEEK. SMB && .AVIATION... SHORTWAVE NOW CENTERED OVER SOUTH CENTRAL NE MOVING NORTHEAST WITH LOBE EXTENDING SOUTHWARD ACROSS WESTERN CWA. BOUNDARY ACROSS NORTH CENTRAL IN CONJUNCTION WITH PASSAGE OF SHORTWAVE MAY DEVELOP SCT SHOWERS/THUNDERSTORMS THROUGH THE REMAINDER OF THE AFTERNOON...MAINLY EAST OF KMHK...BUT CONFIDENCE ON IT AT ANY GIVEN TAF SITE NOT HIGH ENOUGH TO GO ANY MORE THAN VCNTY FOR NOW. MVFR STRATUS BEHIND THE BOUNDARY OVER THE NORTHERN CWA INTO NE WILL SLIP SOUTHEAST AND EXPECT IT TO BRUSH THE SITES UNTIL AROUND 01-02Z TIMEFRAME BEFORE SCATTERING BACK OUT AGAIN FOR THE REMAINDER OF THE NIGHT AND EARLY SATURDAY WITH LIGHT NORTH/NORTHEAST WINDS. 63 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 12, 4:09 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 409 PM CDT FRI JUN 12 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-132115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 409 PM CDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS WILL EXIST FROM SATURDAY NIGHT THROUGH MONDAY NIGHT FOR THE ENTIRE AREA. STRONG WINDS...HAIL AND HEAVY RAIN MAY BE POSSIBLE WITH THE STORMS SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 12, 5:38 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 538 PM CDT FRI JUN 12 2009 KSZ011-012-122315- BROWN-NEMAHA- 538 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND BROWN COUNTIES... THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF NEMAHA AND BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FAIRVIEW...KICKAPOO RESERVATION AND POWHATTAN. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. HARDING
Special weather statement, Jun 12, 5:39 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 539 PM CDT FRI JUN 12 2009 KSZ023-024-122315- JACKSON-POTTAWATOMIE- 539 PM CDT FRI JUN 12 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES... THROUGH 615 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS PORTIONS OF JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF JACKSON COUNTY. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. HARDING
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.